Hail, Phillips
- When
- April 23, 4:35 PM MST
- Where
- Phillips County, 5.5 mi NNW of Amherst
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.750, -102.220
Isolated severe thunderstorms produced hail up to nickel size.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
Isolated severe thunderstorms produced hail up to nickel size.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Apr 23, 2:16 PM MST, 2 hours 19 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 316 PM MDT WED APR 23 2008 .SHORT TERM...DRYLINE HAS SET UP FROM ABOUT STERLING TO AKRON... WITH 40 DEWPOINTS EAST OF THE LINE AND 10-20 DEWPOINTS WEST. SOUTHEASTERLY SURFACE WINDS GUSTING TO AROUND 35 KTS ACROSS MUCH OF THE AREA EAST OF THE DRYLINE. LAPS SURFACE ANALYSIS INDICATING CAPES AROUND 1200 J/KG WITH MINIMAL CIN. GOOD SHEAR WITH SOUTHWEST FLOW ALOFT. STORMS SHOULD BEGIN TO FIRE ALONG DRYLINE AS SHORTWAVE OVER NORTHWEST COLORADO MOVES ACROSS AREA. SEVERE WEATHER POTENTIAL ACROSS FAR NORTHEAST COLORADO INTO THIS EVENING WHERE TORNADO WATCH CURRENTLY IN EFFECT. WEST OF DRYLINE...SOUTHWESTERLIES HAVE MIXED TO THE SURFACE WITH SOME GUSTS CLOSE TO 30 KTS ACROSS DOUGLAS AND ELBERT COUNTIES. IN ADDITION...RELATIVE HUMIDITY READINGS HAVE DROPPED INTO THE TEENS. RED FLAG WARNING CONTINUES FOR FOOTHILLS AND FRONT RANGE AREAS. AS FOR MOUNTAINS AND FOOTHILLS...BEGINNING TO SEE A FEW WEAK CELLS DEVELOP. AMS DRY OVER HIGH COUNTRY AND ALONG FOOTHILLS...SO ANY STORMS THAT DEVELOP WILL PRODUCE GUSTY WINDS BUT MINIMAL RAINFALL. LATEST RUC SHOWS SURFACE WINDS DECREASING AND BECOMING WESTERLY AFTER 03Z...WITH DRY LINE WEAKENING AND MOVING OUT OF AREA. RED FLAG CONDITIONS TO IMPROVE AT THAT TIME AS WINDS DECREASE. SEVERE THREAT SHOULD END BY 03Z AS SHEAR WEAKENS. SHOULD BEGIN TO SEE SKIES CLEAR BY 06Z AS SUBSIDENCE MOVES IN BEHIND SHORTWAVE. MAY STILL SEE A FEW SNOW SHOWERS IN ZONE 31 AS CROSS SECTIONS INDICATE SOME LINGERING MID LEVEL MOISTURE. COULD ALSO SEE A FEW STORMS LINGERING AFTER MIDNIGHT FAR NORTHEAST CORNER. ON THURSDAY...MOISTURE INCREASES ACROSS AREA AS NEXT UPPER TROUGH MOVES INTO GREAT BASIN. QG VERTICAL VELOCITY PROGS SHOW INCREASING ASCENT ACROSS MOUNTAINS. WITH LAPSE RATES AROUND 8 C/KM AND COLD AIR ADVECTION...ALPINE AREAS SHOULD SEE A GOOD SHOT OF SNOW DURING THE AFTERNOON. ACROSS PLAINS...SHOULD SEE SOME CONVECTION DURING AFTERNOON AS ASCENT INCREASES. BEST CHANCE ALONG WYOMING BORDER IN VICINITY OF GREATER ASCENT. TEMPERATURES COOLER THURSDAY...GUIDANCE SHOWING HIGHS IN THE 60S ACROSS THE PLAINS. CURRENT TEMPERATURE GRIDS IN LINE WITH GUIDANCE AND LOOKS REASONABLE. .LONG TERM...PRETTY GOOD MODEL AGREEMENT NOW ON A PAIR OF SHORTWAVES THAT MOVE ACROSS THE AREA QUICKLY ON THURSDAY EVENING AND AGAIN ON SATURDAY. BOTH HAVE DECENT COLD ADVECTION BEHIND THEM WITH SOME INSTABILITY...BUT WITH BOTH OF THEM WE ARE ON THE SOUTH EDGE OF THE MOISTURE. I TRIED TO PUT A BIT MORE RESOLUTION ON THE TIMING OF THESE FEATURES WITH MORE OF A BREAK BETWEEN THEM. NORTHWEST WINDS WILL BE DECREASING THURSDAY NIGHT... BUT THERE SHOULD BE ANOTHER ROUND OF DECENT WINDS BEHIND THE FRONT ON SATURDAY. I DROPPED LOWS A BIT THURSDAY NIGHT AS WINDS SHOULD BE DECREASING AND PRETTY DRY AIR IN PLACE. ALSO DROPPED LOWS SATURDAY AS MORE CONFIDENCE THERE WILL BE A DECENT COLD FRONT. GFS ENSEMBLE MOS STILL SHOWING A HUGE RANGE OF HIGHS ANYWHERE FROM 40 TO 70 ON SATURDAY AND SUNDAY...BUT THE OPERATIONAL SOLUTION IS REACHING A COMPROMISE WITH THE ECMWF WHICH WOULD BE TOWARD THE MIDDLE TO HIGHER END OF THAT RANGE. RIDGE BUILDS AFTER THAT. ECMWF A BIT MORE AMPLIFIED AND SLOWER WITH THE RIDGE AND PREFER THIS AS WELL...A BIT SLOWER TO WARM UP BUT STILL UNDER THE RIDGE AXIS ON WEDNESDAY. FORECAST TEMPS TUE/WED COULD STILL BE WARMER THAN FORECAST...BUT THERE ARE HINTS OF A WEAK REINFORCING FRONT ON MONDAY AND IF THE GFS AMPLITUDE IS CORRECT... THIS WOULD HOLD BACK THE WARMING A BIT. && .AVIATION...VFR CONDITIONS TO PREVAIL THROUGH THURSDAY. SOUTHERLY WINDS TO DECREASE BY 03Z AND BECOME WESTERLY. ISOLATED THUNDERSTORMS POSSIBLE AFTER 18Z THURSDAY. PRECIPITATION WILL BE LIGHT. COULD SEE SOME GUSTY OUTFLOW WINDS FROM NEARBY STORMS. && .BOU WATCHES/WARNINGS/ADVISORIES...RED FLAG WARNING UNTIL 9 PM MDT TODAY FOR SOUTH PARK...FRONT RANGE FOOTHILLS... AND ADJACENT PLAINS...FIRE WEATHER ZONES 214>216..238>247. && D-L/CMG
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1034 AM MDT WED APR 23 2008 COZ030>051-241200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1034 AM MDT WED APR 23 2008 ...RED FLAG WARNING FOR SOUTH PARK...THE FRONT RANGE FOOTHILLS...AND ADJACENT PLAINS UNTIL 9 PM MDT TODAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT THERE IS A THREAT OF SEVERE WEATHER OVER THE NORTHEAST PLAINS OF COLORADO LATE THIS AFTERNOON AND EVENING. LOW LEVEL MOISTURE... INSTABILITY...AND WIND SHEAR WILL INCREASE OVER THE EASTERN PLAINS THIS AFTERNOON. IN ADDITION...AN UPPER LEVEL DISTURBANCE WILL MOVE QUICKLY EASTWARD ACROSS THE CENTRAL ROCKIES. MEANWHILE...A DRYLINE IS EXPECTED TO DEVELOP AND MOVE EASTWARD ACROSS THE PLAINS... REACHING THE FORT MORGAN AND LIMON AREAS BY LATE AFTERNOON. THIS WILL SET THE STAGE FOR THE DEVELOPMENT OF SCATTERED THUNDERSTORMS ALONG AND JUST EAST OF THE DRYLINE...SOME OF WHICH MAY BE SEVERE. THE PRIMARY THREATS FROM THESE STORMS WILL BE LARGE HAIL AS WELL AS THE POTENTIAL FOR TORNADOES. WEST OF THE DRYLINE...GUSTY SOUTHWEST WINDS WILL DEVELOP DURING THE AFTERNOON..BRINGING MUCH DRIER AIR ACROSS THE FRONT RANGE. RELATIVE HUMIDITIES ARE EXPECTED TO DROP TO 15 PERCENT OR LESS...CREATING CONDITIONS FAVORABLE FOR THE GROWTH AND SPREAD OF LARGE FIRES. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE WILL BE A CHANCE OF SNOW SHOWERS IN THE MOUNTAINS THURSDAY AFTERNOON INTO THURSDAY NIGHT AND AGAIN ON SATURDAY. ACCUMULATIONS SHOULD GENERALLY BE ON THE LIGHT SIDE. OVER THE NORTHEAST PLAINS THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS THURSDAY AFTERNOON INTO THURSDAY EVENING...AND A SLIGHT CHANCE OF SHOWERS AGAIN LATE FRIDAY INTO SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED OVER THE NORTHEAST PLAINS OF COLORADO AFTER 3 PM. LESZCYNSKI/GIMMESTAD
The Goodland radar (KGLD), 160 km away, was scanning. The volume nearest the first event began at 23:34 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2008Every state in 2008This day in weather historyWarnings in Colorado, April 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 91149, 91150.